Content Map Terms
Children are faced with a whole new set of responsibilities as they grow into young adults, including the ability to legally purchase and consume alcohol and tobacco. But other drugs, including prescription drugs, illicit opioids are often available too. You can help your children make healthy choices by openly discussing issues related to substance use with them.
Before you talk to your adult children, learn more about opioids and substance use.
Understanding a bit about opioids, how they affect the body, and why people use them, can help in having a meaningful conversation with your adult child.
Fentanyl is one of a class of drugs called “opioids,” drugs that bind to receptors in our brains and alter our perceptions of pain. It has been associated with the rise in overdose deaths in B.C. There are many different opioids, including prescription drugs like codeine (e.g. Tylenol 3), hydomorphone (e.g. Dilaudid), and oxycodone (e.g. Percocet). When prescribed, they are often used after surgery and for moderate-to-severe pain treatment.
Some opioids that are available by prescription or used in hospitals (e.g. fentanyl, heroin) are also manufactured in illicit labs or “kitchens” by people with varying degrees of know-how or skill. These unauthorized drugs can be made to look like prescription drugs or sold as street drugs, like cocaine or MDMA.
Some people choose to use opioids to self-medicate various kinds of pain. Others use them because they trigger the reward/pleasure pathway in the brain and make them feel good. But these drugs also have major risks. Fentanyl and other opioids are safe when they are used under medical supervision. However, when illicit opioids are used without supervision, overdoses and drug-related deaths can be the result.
People often blame the toxicity of fentanyl for the increased risk of overdose or death, but the picture is more complex. All opioids have different potencies. It has been reported that fentanyl is 50-100 times more toxic than hospital-grade morphine. And illicit carfentanil, now showing up in Canada, is said to be 100 times more toxic than fentanyl. But, the toxicity of a drug isn’t the only thing that makes it more lethal.
The primary issue that has created a tipping point for opioid overdoses in Canada is illegal production. When drugs come from outside of the medical system, it is impossible for the user to manage the risk around the drug’s contents, dosage and potency. Fentanyl can be inconsistently used as a substitute in illegal drugs. Drug testing kits can help to know which drugs contain fentanyl, but they are not 100% accurate or available everywhere. This is a large part of what is creating the significant spike in overdoses and deaths due to fentanyl in B.C.
Understanding Opioid Overdose
Opioids slow down a person’s breathing and heart rate. Opioid overdoses result from taking too much or taking an opioid drug in combination with other depressants (e.g., another type of opioid, alcohol, benzodiazepines) or stimulants (cocaine, amphetamines). A person may overdose the very first time they use an opioid if they use too much.
People who have stopped using opioids for a period of time and then start using again are at higher risk for overdose because their tolerance for the drug may have decreased. (This is why withdrawal from an opioid without on-going support can be dangerous.)
People can also overdose the first time they try experimenting with opioids. Fentanyl can be mixed in with a variety of illicit drugs (e.g., cocaine). There is no easy way to detect fentanyl so people using illicit drugs may put themselves at risk for overdose. Early signs of an opioid overdose include: severe sleepiness; slow heartbeat; slow, shallow breathing or snoring; trouble breathing; cold, clammy skin; trouble walking or talking. If you suspect someone known to you has overdosed, call 9-1-1 immediately. You can read a page on Toward the Heart that outlines the early signs of an opioid overdose.
If you suspect an opioid overdose, after you call 9-1-1, give breaths, and administer naloxone, an antidote drug that can help reverse the effects of an opioid overdose by restoring consciousness and breathing quickly thereby preventing brain damage or death.
Whenever naloxone has been given to someone who has overdosed, it is still important to call 9-1-1 and get medical help. Naloxone only lasts from 30 to 90 minutes and the opioid (fentanyl) may outlast the naloxone. Naloxone may not work every time, and it does not work for non-opioid overdoses (e.g., alcohol).
In B.C., anyone is now able to purchase naloxone through a community pharmacy and receive basic training on how to use it. Check out Be Drug Smart for more information on Naloxone.
Exploring how and why opioids are used can help you and your adult child better understand the context of the current crisis of overdoses in B.C. Ultimately, the best way to help your child avoid opioid overdose (or any other drug-related harm) is to maintain a strong connection with them.
The best thing parents can do for their children, especially young adults, is to be there for them as a sounding board, a confidant, - and a guide as they navigate the world. Your positive relationship is a key factor in promoting healthy choices, resilience and in preventing drug-related harm (including opioid overdose). Knowing you care and that you are ready to listen and understand can be a powerful influence even on adult children. You can positively influence your adult child if you remain meaningfully connected with them.
For More Information
For more information about how to talk to your adult children about substance use and overdose, see the following parenting articles:
- Keep Having Conversations with Adult Children
- Using Conversations That Teach Resilience: Adult Children
Last Reviewed: December 2016